TCA is a sodium-channel blocker. The two main adverse effects of sodium-channel blocker poisoning include:
· Ventricular dysrhythmias (due to blockade of sodium channels in the CNS and myocardium)
In overdose, the tricyclics produce rapid onset (within 1-2 hours) of:
· Sedation and coma
· Broad complex dysrhythmias
· Anticholinergic syndrome
· Remember the 3 C’s: Coma, Convulsion, and Cardiotoxicity. So, get an EKG ASAP!
What does TCA do exactly?
1. Blockade of myocardial fast sodium channels = QRS prolongation, and tall R wave in aVR
2. Inhibition of potassium channels= QTc prolongation, and direct myocardial depression.
3. Muscarinic (M1) receptor blockade= sinus tachycardia
4. QRS > 100 ms is predictive of seizures
5. QRS > 160 ms is predictive of ventricular arrhythmias (e.g. VT)
Worsening TCA toxicity:
Management of Significant Tricyclic Overdose (> 10mg/kg) with Signs of Cardiotoxicity (ECG changes):
· Don’t panic!
· Intubate as soon as possible.
· Hyperventilate to maintain a pH of 7.50 – 7.55.
· IV, 02, monitor
· Administer IV sodium bicarbonate 100 mEq (1-2 mEq / kg); repeat every few minutes until BP improves and QRS complexes begin to narrow.
· Once the airway is secure, place a nasogastric tube and give 50g (1g/kg) of activated charcoal.
· Treat seizures with IV benzodiazepines (e.g. diazepam 5-10mg).
· Treat hypotension with a crystalloid bolus (10-20 mL/kg). If this is unsuccessful in restoring BP then consider starting vasopressors (e.g. norepinephrine infusion).
· If arrhythmias occur, the first step is to give more sodium bicarbonate. Lidocaine (1.5mg/kg) IV is a third-line agent (after bicarbonate and hyperventilation) once pH is > 7.5.
· Avoid Ia (procainamide) and Ic (flecainide) antiarrhythmics, beta-blockers and amiodarone as they may worsen hypotension and conduction abnormalities.
Sources: Life in the Fastlane, UpToDate